Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

October 1, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Oct 1, 2021, 8:00 PM CDT for Val Verde County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2021, 8:00 PM CDT (01:00 UTC)
Expired
Oct 1, 2021, 8:45 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
50

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 131 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS84 KEWX 020100
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
800 PM CDT Fri Oct 1 2021
 
TXZ183-020145-
Val Verde TX-
800 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3029 10130 3029 10072 3005 10084 3017 10133
TIME...MOT...LOC 0100Z 276DEG 25KT 3020 10114 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

MORRIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Oct 1, 6:38 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 1, 6:38 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
638 PM CDT Fri Oct 1 2021

.AVIATION...

VFR conditions persist into this evening with light east-southeast
winds. Spotty isolated shower or thunderstorm is possible through
tonight but confidence is too low to include at the TAF except for
DRT where a VCSH/VCTS will be included tonight with the slightly
better chance along the Rio Grande. Expect IFR to MVFR ceilings to
develop overnight and to linger through Saturday morning at each
site. Ceilings then improve to VFR levels into/during Saturday
afternoon. Daytime heating Saturday afternoon could help to spark
scattered convection ahead of a frontal boundary. Included VCSH
across all TAF sites for this possibility from Saturday afternoon
into Saturday evening. Winds trend light and variable overnight
before resuming more east-southeasterly direction during Saturday.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT Fri Oct 1 2021/

SHORT TERM (Tonight through Saturday Night)...
Observations as well as radar and satellite imagery depicted a
surface boundary draped across our northern areas today but it's
already begun to weaken and is anticipated to slink back a little to
the northwest through tonight. In the wake of last night's storms, a
much more stable airmass is in place and subsidence kept skies
mostly clear in some areas through the morning with cloud cover
filling back in a little more in the afternoon. The increased
sunshine allowed temperatures to warm into the low to mid 80s in
many locations as of 18Z, although our northern and eastern counties
are still either behind the front or cloudier and thus cooler, in
the 70s. A few isolated showers have developed and diminished, and
the radar is clear across the vast majority of the area. CAMs backed
off significantly on precipitation potential today into tonight, and
as such forecast POPs have been lowered to slight chance for the
majority of the region. Will hold onto some ~30% POPS in the Coastal
Plains this afternoon and along the Rio Grande overnight where
there's some slightly better agreement in the high-resolution
guidance. If storms are able to cross the river into our region
tonight, some quick 1-2" rainfall amounts cannot be ruled out, but
flooding concerns appear to be on a downward trend.

As the closed upper low currently over New Mexico moves off to the
northeast to KS by this time tomorrow, it'll push the aforementioned
boundary back towards our region as a cold front. The front itself
is unlikely to make it all the way through our region but showers
and storms that develop along and ahead of it will increase in
coverage during the day Saturday. Exactly where this will occur is
difficult to pinpoint, but we'll begin a low downward trend vs the
last forecast package and broad-brush some 30-50% POPs across the
majority of the CWA for the afternoon. High resolution guidance is
more pessimistic with overall coverage and intensity of
precipitation in comparison to the GEFS, but we will continue to
monitor as high pwats in the warm sector and slow storm motions
could lead to additional locally heavy rains. If they were to occur
over already saturated ground, there could be some issues, but again
we think the worst is behind us at this point. WPC will maintain a
Marginal risk of excessive rain for tomorrow. Any activity should
gradually diminish through the evening tomorrow from N to S as drier
air begins to push in. As a result, lows will drop back to the low
60s in the Hill Country for Sunday morning.

LONG TERM (Sunday through Friday)...
The weak cold front mentioned above will finally push through most
of the area on Sunday as the associated upper trough axis over the
Central Plains pushes east of the MS River. While some lower
dewpoints to start to settle over the northern sections of the CWA
it wont be a fast dry-out given the weak high pressure. NBM is still
holding onto some pop across the far southern half of the CWA on
Sunday...will scale that back just a bit but cant rule out some
lingering activity over the southern CWA through midday on Sunday,
especially in the afternoon with some heating. The far southern and
southwestern areas will be carrying the slight/chance pop. Some
clouds will remain, with the thickest cloudcover likely along the Rio
Grande Plains and southern zones.

A short wave digging south from the Northern Plains on late
Sun/early Monday will deepen the upper trough over the eastern U.S.,
eventually helping it to cutoff over the SE U.S. and northern Gulf
coast.  This will place Texas in a favorable west/dry side of the
upper low and reinforce the weak high pressure, drier air, and light
northerly surface winds through the middle part of next week. During
the Mon-Wed time frame, highs will mainly be in the mid-upper 80s
with lows in the 60s/50s...pretty close to where we should be this
time of year. Dewpoints will start to increase on Thursday as well
as air temperatures as both the GFS/ECMWF show a deepening trough
over the western conus.  Texas will likely see some upper ridging
between the west and Gulf coast troughs. This will switch the winds
around the south in the Thu-Friday time frame...but not enough
moisture return to input any pops just yet.  South winds and upper
ridging will increase temps a few degrees by the end of the
week...into the above normal range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  86  69  88  66 /  20  40  20  10  -
Austin Bergstrom Intl Airport  69  86  67  88  65 /  20  40  20  10  -
New Braunfels Muni Airport     70  85  69  88  65 /  20  40  20  20  -
Burnet Muni Airport            68  84  66  86  63 /  20  40  10  10   0
Del Rio Intl Airport           72  87  70  89  68 /  30  30  20  30  -
Georgetown Muni Airport        69  85  67  87  64 /  20  50  20  10  -
Hondo Muni Airport             70  86  69  87  65 /  20  40  20  20  -
San Marcos Muni Airport        69  87  68  88  64 /  20  40  20  10  -
La Grange - Fayette Regional   71  86  70  89  67 /  30  40  20  20  -
San Antonio Intl Airport       71  85  70  86  68 /  20  40  20  20  -
Stinson Muni Airport           73  87  72  88  69 /  20  40  20  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...Morris
Hazardous weather outlook, Oct 1, 6:58 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
658 PM CDT Fri Oct 1 2021

TXZ171>173-183>194-202>209-217>225-228-030000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
658 PM CDT Fri Oct 1 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There will be low chances for locally heavy rainfall over the Rio
Grande Plains tonight. The strongest storms could produce enough
rain to cause flooding. Gusty winds and hail are also possible
with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are possible on Saturday in
advance of a front and with daytime heating. Any activity that is
able to develop may lead to the potential for low end chances of
locally heavy rainfall and/or minor flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters is not expected, but timely
reports of severe winds, hail, and flooding are appreciated.

In the hours before

Special weather statement, Oct 1, 6:37 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
637 PM CDT Fri Oct 1 2021

TXZ183-020015-
Val Verde TX-
637 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Terrell County Gas Plant, or 27 miles south of
Sheffield, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 10176 3029 10140 3015 10147 3019 10176
TIME...MOT...LOC 2337Z 279DEG 22KT 3031 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MORRIS
Special weather statement, Oct 1, 7:16 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
716 PM CDT Fri Oct 1 2021

TXZ183-020100-
Val Verde TX-
716 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of north central Val
Verde County through 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Pandale, or 17 miles northwest of Juno, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno and Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3029 10155 3029 10086 3005 10107 3018 10157
TIME...MOT...LOC 0015Z 277DEG 32KT 3025 10139

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MORRIS
Special weather statement, Oct 1, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
800 PM CDT Fri Oct 1 2021

TXZ183-020145-
Val Verde TX-
800 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10130 3029 10072 3005 10084 3017 10133
TIME...MOT...LOC 0100Z 276DEG 25KT 3020 10114

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MORRIS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:16 PM CDTSpecial Weather StatementEWXVal Verde44 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.